Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2003, 6:40 PM CDT for Richardson County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:40 PM CDT (23:40 UTC)
- Expired
- May 8, 2003, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Richardson County, NE
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS53 KOAX 082340 SVROAX NEC147-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 640 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHARDSON COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF FALLS CITY * UNTIL 730 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF STELLA TO 13 MILES SOUTH OF HUMBOLDT...OR FROM 21 MILES NORTHWEST OF FALLS CITY TO 24 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... DAWSON STELLA...SALEM SHUBERT...VERDON...BARADA...FALLS CITY... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL UP THE SIZE OF NICKELS...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHEAST NEBRASKA. LAT...LON 4001 9603 4000 9536 4027 9552 4027 9595 $$ MILLER/ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT THU MAY 8 2003 MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM. SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE 1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD AS LOW PRES MOVE INTO SWRN MN LATE TNGT. EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU. DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL. .OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA. MILLER
Hazardous weather outlook, May 8, 6:05 PM CDT, 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 605 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA UNTIL 9 PM FROM AROUND SEWARD TO PLATTSMOUTH...AND SOUTH TO THE KANSAS BORDER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR EAST CENTRAL AND PARTS OF NORTHEAST NEBRASKA...AND ACROSS WEST CENTRAL AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM PIERCE AND WAYNE TO ONAWA IOWA. SEVERE WEATHER IS EXPECTED IN THE WATCH AREA EARLY TONIGHT...UNTIL A STRONG WEATHER DISTURBANCE ALOFT LIFTS NORTHEAST OUT OF THE REGION. IN ADDITION...THERE WILL BE A POSSIBILITY OF FLASH FLOODING TONIGHT AS HEAVY RAIN FALLS ON GROUND THAT IS ALREADY SATURATED FROM EARLIER STORMS. THUNDERSTORMS WILL BE FAST MOVING...BUT COULD DUMP AN INCH OR TWO OF RAIN IN A SHORT TIME. THE FLASH FLOODING CHANCES WILL DECREASE RAPIDLY AFTER MIDNIGHT...AS THUNDERSTORMS BEGIN TO MOVE OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT INTO SATURDAY...AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL PLAINS. THERE IS ALSO A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY AND THURSDAY...BUT THE CHANCE FOR SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA SHOULD BE READY FOR PROMPT ACTIVATION IF SEVERE WEATHER APPROACHES YOUR AREA. JP
In the hours before
Local storm report, May 8, 4:49 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 7 SW FAIRBURY NE 1 INCH HAIL
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 5:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM FAIRBURY NE FLOOD
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 6:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 E ODELL NE 1 INCH HAIL
05/08/03 GAGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, May 8, 6:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 3 N BLAIR NE .88 INCH HAIL
05/08/03 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 5 S JOHNSON NE .75 INCH HAIL
05/08/03 NEMAHA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:18 PM CDT | Tornado Warning | OAX | Jefferson | 42 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 44 min |
| May 8, 5:03 PM CDT | Flash Flood Warning | OAX | Jefferson | 6 hr |
| May 8, 5:06 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 39 min |
| May 8, 5:22 PM CDT | Tornado Warning | OAX | Gage | 58 min |
| May 8, 5:33 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 8, 5:37 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 38 min |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 49 min |
| May 8, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 54 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.